Jump to content

Can Someone Help Me With The Various Classes Of Meds?


Recommended Posts

I thought my cardiologist was going to change my medication from acebutolol (200mg, 2x day) to something else after all of my complaints that I am so tired. My blood pressure is (and has always been) normally low, so my potsy episodes lower it more and he thinks that the beta blocker lowering it might be contributing to my fatigue. Frankly, I never understood how something that causes my BP to go lower was supposed to help me to begin with! Can anyone explain that to me? The first BB that I tried made me feel horrible (atenolol). I felt like I had the flu all the time.

So anyway, after wearing a heart monitor for 2 days that showed nothing (I didn't have any significant events, of course!) and my labs came back fine, he really doesn't want to make any changes. He only told me to drop the BB down to once a day. I'm expecting that will just give me more potsy events, since I already have experience with skipping pills. I used to get allergy shots and on the day of my shot I wasn't allowed to take the BB and would always have more events.

Now I am trying to figure this out on my own. Don't I really need something to RAISE my BP? What class of meds is that? Can anyone give me info on those meds... how they work, side effects, exactly what they are used for, how they are used, etc? When I call my doc back, I want to be armed with as much info as possible. They want me to try going to one pill for 2 weeks. We'll see how long I last but I want to have as much info as possible for whenever I need to call.

TYIA!

Link to comment
Share on other sites

I believe those are vasoconstrictors, like midodrine. You may want to do a search on midodrine or look under "what helps." I can't take betablockers because of severe allergies. Plus, I don't really have a problem with tachycardia, just low blood pressure, so I need midodrine to raise it.

Link to comment
Share on other sites

As I understand it, the BB?s keep your HR down so they help with the tachy events but a side effect is it also lowers your BP ? the last thing many of us need. I?m also taking Florinef (steroid) which helps retain the body?s salt and water ? it raises your BP but a side effect is it also raises your HR. You really have to find the right balance ? it?s frustrating. I know others can?t tolerate it but luckily for me, I?ve had no side effects (except for the very occasional swollen ankles when it really hot/humid out)

Link to comment
Share on other sites

As I understand it, the BB?s keep your HR down so they help with the tachy events but a side effect is it also lowers your BP ? the last thing many of us need. I?m also taking Florinef (steroid) which helps retain the body?s salt and water ? it raises your BP but a side effect is it also raises your HR. You really have to find the right balance ? it?s frustrating. I know others can?t tolerate it but luckily for me, I?ve had no side effects (except for the very occasional swollen ankles when it really hot/humid out)

I couldn't tolerate florinef because of other side effects. But now I'm wondering if the BB is right for me at all... the doc's assistant said that my monitor showed no signs of tachy this last time (although it did a year ago), but that my events are caused by low BP. So, sounds like I need something like midodrine, not a BB! Don't have too much tachy to control but I need to raise my BP to get rid of my episodes. :ph34r:

Link to comment
Share on other sites

Are you salt and water loading?

I also have low BP and was given the BB as a vasoconstrictor along with florinf. I am off both meds now. The later raised my BP by double and gave me headaches, the former caused blotchy hands, red with white spots something about blood flow. I was on Norpace with those. I and currently doing well on St. Johns wort ,salt and water loading, Norpace and compression stockings.

I don't have POTS, I have OH and NCS.

Link to comment
Share on other sites

The theory behind beta blockers is that they regulate the heart rate and stabilize the blood pressure. So, if you have POTS, the idea is that they will bring down your HR. Often betas do wind up lowering BP a bit. This is why some of us can't tolerate them or need to take another drug along with the beta blocker that brings up BP.

I haven't heard or read that BBs are vasoconstictors - those generally increase BP. I don't think this makes sense, given that beta blockers are given to high blood pressure patients.

You can read about all the different treatments for POTS on the Dinet main page - there are drugs which bring up blood pressure, as well as lots of other meds and treatments that help in other ways.

Link to comment
Share on other sites

You may find that the reason your recent heart monitor didn't show any major events or episodes of tachycardia is because you were taking a betablocker at the time. If you stopped the beta blocker you may well return to having episodes of tachycardia.

Meds to lower HR:

- Beta blockers, often slightly lower BP too

- Ivabradine (new med) lowers HR with no effect on BP

Meds to raise BP:

- Water loading

- Salt loading or salt tablets (keeps water in the blood stream)

- Fludrocortisone (causes water and salt retention)

- Midodrine (causes vasoconstriction)

- Erythropoeitin (makes extra red blood cells and increases blood volume)

There are lots of other meds available but the don't fit neatly into the above lists or even the doctors don't know why they work. Everyone is different and a med that helps one of us may well make others feel dreadful. It usually takes a lot of patience and trial & error for a doctor and patient to find the right combination of medications for any individual.

Flop

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...